Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
149 Doctors are Online

TB of mesenteric lymph nodes, caseous granulomatous necrosis, quantiferon TB, on ethambutol, pyrazinamide, isoniazid, rifampicin, weight gain

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 2007
Answered : 362 Questions
My name is XXXXXXX 40 years of age, 173 cm height and 71 kgs of weight)
I have been diagnosed with TB of the mesenteric lymphnodes after biopsy (report said caseous granulamous necrosis seen ) and Quantiferon TB test last month . (my chest xray and AFB test of sputum were alright)

i have been taking 4 antibiotics for last one month (ethambutol, pyrazinamide, isoniazid and rifampicin). Pyrazinamide after doing a liver test after 15 days of 3 drugs to ensure my liver is not affcted. I have been tolerating well to side effects (i did CBC, ESR , SGPT, SGPA tests 2 days back and they seem within reference range (excepting ESR at 15). I take the medications religiously and eat quite healthy and plan to take them for 9 months. I have gained 2 kgs since treatment and appetite is much better (i lost 7 kgs after contracting TB and had loss of appetite)

But my problem is last few days i have been having pain in the nodes locality and been having night shivers. My worry now is am i becoming resistant to these drugs now? How long does TB therapy take before pain is no nonger felt? How will the enlarged nodes shrink? will they start oozing puss inside my body and complicate things?

thank you
Posted Fri, 4 May 2012 in General Health
Answered by Dr. Kiran Kumar 1 hour later

Thanks for your query.

You are suffering from Abdominal Tuberculosis predomnantly involving the Mesenteric Lymph nodes.

The treatment for Mesenteric TB is antitbercular therapy for atleast 6 months
This involves 2 months of 4 drugs (ethambutol, pyrazinamide, isoniazid and rifampicin) and thereafter 4 months of two drugs (Isoniazid and Rifampicin).

In some patients we extend the duration of treatment to 9 months if there is slow response.

Regarding your Queries:
1. Some times when the TB Medicines are started, for initial few weeks, patient can experience increasing symptoms. This may involve enlargement of the existing lymph nodes, pain, fever and weakness. This is known as Immune Reconstitution Inflammatory Syndrome (IRIS). When you are taking the Medicine, the TB Bacteria start getting killed and this liberated he bacterial products. Since your immunity is improving, your immune system reacts and leads to these symptoms. This is purely a normal immune phenomenon and suggests good immune system in you. It requires paracetamol and or NSAIDs for relief of pain or fever. If its severe, you will need to consult your doctor for considering steroids. How long it may last ? It usually lasts for 4 - 6 weeks and maximum 2 months. So be reassured, your symptoms will gradually subside.

2. Its unlikely that you are becoming resistant to drugs. Resistance usually occurs if you have taken medicines previously and interrupted treatment multiple times. Hope this is not the case with you.

3. Your symptoms of pain, night sweats and symptoms of Abdominal TB will improved gradually over 4 - 6 weeks. A good complete response occurs only after 2 months of continuous treatment. So just be patient. You are doing your best and are on the right track.

4. The lymph nodes will shrink in 4 - 6 weeks. However, response to treatment is based on your symptoms of appetite, weight loss, fatigue and fever. Since your appetite is improving and you have gained weight, be reassured.

5. Its unlikley that the lymph nodes will rupture inside your abdomen. Your symptoms does not seem to be related to that. Even if it occurs, treatment will be only medical and not surgical. The same medications will cure all forms of abdominal TB.

Hope this answers your query.

Please get back if you need any further information

Thanks and Regards

Dr Kiran
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor